Alert archive / Hawaii / Wind Advisories in 2017

Wind Advisory 15, NWS Honolulu, HI

February 13, 2017Honolulu County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 13, 2017, 1:20 PM HST for Honolulu County, Hawaii. It was in force for 26 hr.

The area

The counties it named.

The facts

Issued
Feb 13, 2017, 1:20 PM HST (23:20 UTC)
Expired
Feb 14, 2017, 3:19 PM HST
In force
26 hr
Issued by
NWS Honolulu, HI

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 88 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 11.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2017-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2017-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

848 
WWHW70 PHFO 132320
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
120 PM HST Mon Feb 13 2017

...WIND ADVISORY FOR WINDWARD KAUAI AND OAHU...

HIZ002-008-009-141230-
/O.NEW.PHFO.WI.Y.0015.170213T2320Z-170214T1600Z/
Kauai Windward-Oahu Koolau-Olomana-
120 PM HST Mon Feb 13 2017

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST TUESDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory...which is in effect until 6 AM HST Tuesday. 

* TIMING...THROUGH 6 AM HST TUESDAY.

* WINDS...SOUTHWEST WINDS 25 TO 30 MPH WITH HIGHER GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Burke
3 follow-up statements
384 
WWHW70 PHFO 140131
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
331 PM HST Mon Feb 13 2017

...WIND ADVISORY FOR WINDWARD KAUAI AND OAHU...

HIZ002-008-009-141445-
/O.CON.PHFO.WI.Y.0015.000000T0000Z-170214T1600Z/
Kauai Windward-Oahu Koolau-Olomana-
331 PM HST Mon Feb 13 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WINDS...Southwest winds 25 to 30 MPH with higher gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph...
or gusts of at least 50 mph... are expected. Motorists should use
extra caution.

&&

$$

Burke
216 
WWHW70 PHFO 141342
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
342 AM HST Tue Feb 14 2017

...WIND ADVISORY FOR WINDWARD KAUAI AND OAHU AS WELL AS THE CENTRAL
VALLEY OF MAUI...

HIZ019-150400-
/O.EXB.PHFO.WI.Y.0015.000000T0000Z-170215T0400Z/
Maui Central Valley-
342 AM HST Tue Feb 14 2017

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

The National Weather Service in Honolulu has issued a Wind
Advisory...which is in effect until 6 PM HST this evening. 

* TIMING...Through 6 PM this evening.

* WINDS...Southwest winds 25 to 30 MPH with gusts to 45 mph.

* IMPACTS...The strong winds may cause tree branches to get
  knocked down and unsecured items to get tossed around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph...
or gusts of at least 50 mph... are expected. Motorists should use
extra caution.

&&

$$

HIZ002-008-009-150400-
/O.EXT.PHFO.WI.Y.0015.000000T0000Z-170215T0400Z/
Kauai Windward-Oahu Koolau-Olomana-
342 AM HST Tue Feb 14 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...Through 6 PM this evening.

* WINDS...Southwest winds 25 to 30 MPH with gusts to 45 mph.

* IMPACTS...The strong winds may cause tree branches to get
  knocked down and unsecured items to get tossed around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph...
or gusts of at least 50 mph... are expected. Motorists should use
extra caution.

&&

$$
640 
WWHW70 PHFO 150119
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
319 PM HST Tue Feb 14 2017

...Wind Advisory for Kauai Oahu and Maui is cancelled...

HIZ002-008-009-019-150230-
/O.CAN.PHFO.WI.Y.0015.000000T0000Z-170215T0400Z/
Kauai Windward-Oahu Koolau-Olomana-Maui Central Valley-
319 PM HST Tue Feb 14 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory. 

Winds across most of the affected areas have fallen below advisory
criteria with an expected weakening trend tonight. A few windward
areas could see some locally gusty winds through the remainder of
the afternoon.

$$

Foster

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 13, 9:49 AM HST, 3 hours 31 minutes earlier.

Area forecast discussion, Feb 13, 9:49 AM HST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
949 AM HST Mon Feb 13 2017

.SYNOPSIS...
Mostly dry and pleasant weather can be expected today as a stable
airmass is in place across the area. A front will be approaching
the area over the next couple of days. The front is forecast to
move across the area Tuesday night through Wednesday night with a
period of showers associated with it. Drier weather will fill in
behind the front Thursday and Friday with generally light winds
expected. Another front is forecast to move across the area this
weekend with another round of showers associated with it.
Strengthening northeast trade winds are expected with the frontal
passage with these winds continuing on into early next week.

&&

.DISCUSSION...
A cold front will slowly approach the area today through Tuesday.
Breezy southwest winds can be expected out ahead of the front. The
strongest winds will be over and just downwind of higher terrain.
The airmass over the area is currently dry and stable. Thus very
little in the way of showers are expected today. The airmass will
gradually become more moist tonight and Tuesday. Thus shower
activity will likely increase a bit on Tuesday especially over the
west end of the state.

The front is forecast to reach Kauai Tuesday night or early
Wednesday, then gradually move down the island chain Wednesday and
on into Thursday. Upper level support will be lacking with this
front so heavy rain is not in the forecast. Just a period of light
to moderate rain is expected with the frontal passage. The front
will also be weakening as it moves down the chain and is forecast
to stall and dissipate in the vicinity of Maui or The Big island
on Thursday.

After the frontal passage, a weak area of high pressure will be
passing by from west to east just north of the state. Light trade
wind flow will return on Thursday but winds will likely be light
enough in places for some land and sea breeze development.

By Friday, southerly flow will develop over the area out ahead of
yet another front that will be approaching the area. The front is
forecast to move across the area during the late Saturday through
Sunday night time frame. The difference with this front will be
that strong high pressure will be building in northwest of the
area around the same time as the front reaches the area. Breezy
north to northeast winds will accompany the front. This will
likely cause windward and mauka areas to receive the brunt of the
rainfall. However the winds will be sufficiently strong enough to
blow some passing showers over to leeward areas at times.

The area of high pressure will continue to build in north of the
area Sunday and Monday resulting in breezy trade winds. Passing
showers will continue to favor windward and mauka areas especially
if moisture from the front lingers near the area.

&&

.AVIATION...
The airmass over the state will remain mostly dry and stable. A
strong thermal inversion at 4k feet...per LIH and ITO 12Z
soundings...will limit precipitation character to light rain and
drizzle. Isolated MVFR ceilings...mainly over the smaller
islands...otherwise VFR conditions will prevail all areas.

Locally brisk low level southwest flow will persist through this
evening then gradually weaken. AIRMET Tango for low level turb to
the lee of the mountains Kauai through Maui will likely remain
necessary through late tonight.

&&

.MARINE...
A Small Craft Advisory (SCA) is in effect for many of the coastal
marine zones through Tuesday night due to increasing southwest
winds today. The boost in these winds are due a low and associated
front passing north of the islands, and a nearly stationary east
to west oriented surface ridge about 200 nm south of the Big
Island.

As the weakening front gets close to/moves over the islands and
weakens on Tuesday night and Wednesday, the pressure gradient will
diminish and winds will fall below the SCA wind speed criteria.

However, a powerful and large (peak open ocean swell height near
15 feet) northwest swell is expected to arrive tonight and peak
Tuesday before gradually diminishing Wednesday and Thursday. Not
only will this swell result in combined seas well above the SCA-
threshold in most zones through Wednesday, it will produce warning-
level surf along many north and west facing shores. Surf will
likely remain below advisory criteria through the daylight hours
today before rising rapidly to warning levels tonight on Kauai,
and early Tuesday elsewhere. Upstream buoy 51101 is showing some
increase in significant wave height in the past couple of hours
this morning, but the longer wave period expected with this swell
has not shown in the buoy data. So there will be no changes to the
SCA or any High Surf Warnings issued until this afternoon.

The southwest winds over the area the next two days will result
in elevated, but below advisory-level, short-period surf along
south facing shores. While relatively light winds will
characterize the period from Wednesday through Friday, a strong
high passing far north of the islands next weekend may bring
another front, followed by strong trade winds.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 AM HST Wednesday for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu
Windward Waters-Kaiwi Channel-Maui County Windward Waters-
Pailolo Channel-Alenuihaha Channel-Big Island Windward Waters-
Big Island Southeast Waters.

&&

Synopsis/Discussion...Burke
Aviation...Bedal
Marine...Foster

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 3:33 AM HSTSmall Craft AdvisoryHFO3 days

Nearby

Wind Advisories in Hawaii, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.